Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 18, NWS Atlanta, GA

January 25, 2024Coweta County, Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jan 25, 2024, 5:02 PM EST for Coweta County, Heard County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2024, 5:02 PM EST (22:02 UTC)
Expired
Jan 25, 2024, 5:29 PM EST
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coweta County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 33 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS52 KFFC 252202
SVRFFC
GAC077-149-252245-
/O.NEW.KFFC.SV.W.0018.240125T2202Z-240125T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
502 PM EST Thu Jan 25 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  East central Heard County in west central Georgia...
  Southwestern Coweta County in west central Georgia...

* Until 545 PM EST.

* At 502 PM EST, a severe thunderstorm was located near Powers
  Crossroads, or near Franklin, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newnan, Moreland, East Newnan, and Powers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3325 8504 3333 8506 3342 8472 3325 8469
TIME...MOT...LOC 2202Z 259DEG 20KT 3329 8501 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
969 
WWUS52 KFFC 252217
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
517 PM EST Thu Jan 25 2024

GAC149-252227-
/O.CAN.KFFC.SV.W.0018.000000T0000Z-240125T2245Z/
Heard GA-
517 PM EST Thu Jan 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HEARD COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3326 8492 3336 8494 3342 8472 3325 8469
TIME...MOT...LOC 2217Z 270DEG 20KT 3331 8491 

$$

GAC077-252245-
/O.CON.KFFC.SV.W.0018.000000T0000Z-240125T2245Z/
Coweta GA-
517 PM EST Thu Jan 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR CENTRAL COWETA COUNTY...

At 517 PM EST, a severe thunderstorm was located near Powers
Crossroads, or 9 miles southwest of Newnan, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newnan, Moreland, and East Newnan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3326 8492 3336 8494 3342 8472 3325 8469
TIME...MOT...LOC 2217Z 270DEG 20KT 3331 8491 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
636 
WWUS52 KFFC 252229
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
529 PM EST Thu Jan 25 2024

GAC077-252239-
/O.CAN.KFFC.SV.W.0018.000000T0000Z-240125T2245Z/
Coweta GA-
529 PM EST Thu Jan 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COWETA COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3326 8492 3336 8494 3342 8472 3325 8469
TIME...MOT...LOC 2228Z 259DEG 20KT 3332 8483 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 2:35 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 25, 2:35 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
235 PM EST Thu Jan 25 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 229 PM EST Thu Jan 25 2024

Key Messages:

 - Scattered thunderstorms through tonight, mainly NW of I-85.

 - Isolated to scattered thunderstorms on Friday, with the best
   chance S of a Columbus to Macon line.

 - Short term period will be a relative lull in widespread heavy
   rainfall, but thunderstorms will have the potential to produce
   locally heavy rain, especially if storms train over the same area.

The wedge appears to be gone, with widespread dew points in the 60s
across most of the area except in the mountains. Early afternoon
temperatures range from near 60s in the NE mountains to around 80 in
the extreme SE portion of the County Warning Area.

An upper ridge continues over the Bahamas, with a very broad
trough over the W and Central U.S. This has left the area in deep,
moist SW flow, with precipitable water values over 2 standard
deviations above normal.

Earlier this morning, a roughly 20-40 mile wide swath of 1.5-3" of
rainfall (training echoes) set up along a Greenville to Athens line.
These antecedent conditions, along with expected scattered showers
and thunderstorms through Friday and a more expansive heavy rain
area forecast for Saturday, necessitated an expansion of the
existing Flood Watch earlier today. The one saving grace is a
relative lull in the widespread rain until Saturday. However, any
heavy shower or thunderstorm will be capable of producing locally
heavy rainfall, particularly where activity trains over the same
areas for longer durations.

The best chances of storms appear to be NW of I-85 through this
evening, where strong storms may move into the area from AL. The
atmosphere in this area appears to be capable of supporting the
activity, with MUCAPEs of 500-1000 J/Kg (locally higher) and
effective bulk shear of 35-45 knots. Additionally, the best chance of
thunder on Friday appears to be S of a Columbus to Macon line,
although there will be enough instability to support isolated
activity elsewhere.

Temperatures will be quite warm, with lows tonight mostly in the 60s
and highs on Friday in the 60s and 70s. /SEC

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 229 PM EST Thu Jan 25 2024

Moving into the extended timeframe on Saturday, our multi-day
barrage of precipitation will begin to gradually taper off. The main
driver will be the northeastward track of a well-stacked mid-level
trough and accompanying surface low, allowing a true cold-frontal
passage to shut off our seemingly continuously replenishing
southwesterly flow (moisture plume) aloft. As a result, expect a
final round of precipitation during the day and into the late
afternoon Saturday as the front swings through. Rainfall may be heavy
at times, especially for areas along and north of I-20, where an
additional 1-2" of rain (with locally higher amounts) is possible
over a period of just a few hours. The (current) Flood Watch runs
through 7PM Saturday. On top of that, WPC has added a new Slight Risk
of Excessive Rainfall area for the majority of north Georgia in
their latest update to the Day 3 ERO. In general, despite a lull in
precipitation on Friday, flooding concerns are likely to be
reinvigorated on Saturday.

It bears mentioning that chances for strong to severe storms are
also higher on Saturday than in previous days thanks to close
proximity to the parent low and stronger frontal forcing. More detail
will be provided tomorrow as this event moves into range of HiRes
guidance, but a 30-40kt jet at 850mb even briefly overlapping with
meager surface instability (~500 J/kg or less) constitutes a non-
trivial severe risk. The SPC currently has a sliver of central
Georgia along the Alabama/Georgia border in a Day 3 Slight Risk,
primarily for the potential for damaging wind gusts along the leading
edge of the resultant line of storms. Further discussion to come.

On the backside of the front, dry, northwesterly flow looks to
overspread much of the Southeast, sufficient to support negligible
precipitation chances through Wednesday and the remainder of the long
term. Highs initially on the very unseasonably warm side on
Saturday -- in the upper 60s to near 80 for portions of southeast
central Georgia (12-19 degrees above average for late January) --
will drop into the 50s to lower 60s on Sunday as the front makes its
way southeastward. Under a stagnant airmass, expect highs to warm a
degree or two each day until they're back into the 60s to near 70s
areawide next Wednesday. Lows will follow a similar trend, initially
in the 50s, but dropping back into the 30s post-front.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 218 PM EST Thu Jan 25 2024

Showers and storms have mostly lifted out of the area, with
lingering showers just NE of RYY. A broken line of tstms moving
across central and E AL will likely move into NW and W GA later this
afternoon and this evening. Best chances of storms will likely pass
NW of the Atlanta area terminals, but a few storms may clip the metro
area as well. Otherwise, ceilings are forecast to lower overnight.
In addition, fog is expected to return, although not quite as dense
as last night. Mostly IFR to occasionally LIFR conditions are
expected. Winds will be light. The wind direction is expected to
remain mostly SSW at ATL, although there may be a brief period this
evening when winds back to SSE.

//ATL Confidence...18Z Update...
Medium for all elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  70  58  68 /  60  80  60  90
Atlanta         63  68  59  67 /  60  80  70 100
Blairsville     57  65  53  62 /  70  60  60 100
Cartersville    60  68  57  67 /  80  80  70 100
Columbus        64  72  61  72 /  80  90  70  90
Gainesville     61  67  57  65 /  60  80  70 100
Macon           64  73  60  75 /  40  90  60  70
Rome            59  67  55  67 /  80  60  70 100
Peachtree City  62  70  59  68 /  70  90  70  90
Vidalia         65  78  62  80 /  40  70  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for GAZ001>009-011>016-
019>025-027-030>037-041>049-052>059-066>070-078-079.

SHORT TERM...SEC
LONG TERM....96
AVIATION...SEC
Hazardous weather outlook, Jan 25, 2:31 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
231 PM EST Thu Jan 25 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
231 PM EST Thu Jan 25 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Showers and isolated embedded thunderstorms are expected to
continue into the evening. Some storms along the Alabama/Georgia
border may become strong to marginally severe and capable of
producing gusty to damaging winds. Precipitation will be
widespread and heavy at times across the area with some areal and
river flooding expected. A Flood Watch is in effect through 7PM
Saturday, and a Slight (2/4) Risk for Excessive Rainfall is in
effect for the northwestern two-thirds of the forecast area,
roughly along and north of a line extending from Columbus to
Athens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Periods of heavy rainfall and isolated to scattered thunderstorms
will continue through Saturday. A Slight (2/5) Risk for severe
thunderstorms is in effect for portions of southwest central
Georgia near the state line on Saturday, and much of north Georgia
is under a Slight (2/4) Risk for Excessive Rainfall. Isolated
damaging wind gusts are possible along the leading edge of a
broken line of storms. Rainfall totals of 2 to 4.5 inches are
forecasted across much of north and central Georgia with localized
higher amounts possible. This could result in further flooding of
rivers, creeks, and streams, as well as other low-lying or flood-
prone areas. The Flood Watch expires at 7 PM on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jan 25, 4:47 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EST Thu Jan 25 2024

GAZ042-052-053-066-252215-
Coweta GA-Carroll GA-Heard GA-Troup GA-
447 PM EST Thu Jan 25 2024

...Strong thunderstorms will impact portions of southeastern Carroll,
Heard, central Troup and western Coweta Counties through 515 PM EST
...

At 447 PM EST, a line of strong thunderstorms was along a line
extending from Centralhatchee to near Texas to Abbottsford, and
moving northeast at 30 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, Franklin, Hogansville, Grantville, Whitesburg,
Centralhatchee, Corinth, Plant Yates, Louise, Arnco-Sargent, State
Line Park, Powers Crossroads, Abbottsford, Handy, Dunaway Gardens,
Piedmont Heights, Plant Wansley, Harrisonville, Hillcrest, and Wares
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3318 8521 3341 8512 3352 8482 3351 8482
      3351 8480 3303 8490 3295 8520 3306 8523
TIME...MOT...LOC 2147Z 244DEG 27KT 3337 8510 3321 8517 3303 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jan 25, 4:52 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
452 PM EST Thu Jan 25 2024

GAZ066-078-252215-
Harris GA-Troup GA-
452 PM EST Thu Jan 25 2024

...Strong thunderstorms will impact portions of southeastern Troup
and western Harris Counties through 515 PM EST
...

At 451 PM EST, a line of strong thunderstorms was along a line
extending from Fairfax to near Beulah to near Griffen Mill, and
moving northeast at 35 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Hamilton, Pine Mountain, Goat Rock Lake, Mountain Hill, Jones
Crossroads, Mulberry Grove, Whitesville-Pine Lake, and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3297 8486 3287 8486 3287 8485 3286 8485
      3278 8487 3265 8495 3261 8505 3261 8508
      3263 8508 3264 8511 3266 8509 3269 8512
      3274 8511 3276 8514 3278 8512 3281 8517
      3284 8515 3285 8515 3285 8517
TIME...MOT...LOC 2151Z 238DEG 31KT 3279 8519 3266 8521 3257 8527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 10:48 PM ESTDense Fog AdvisoryFFCBanks, Barrow, Clarke, Greene, Gwinnett, Jackson and 7 more8 hr
Jan 25, 2:22 AM ESTRiver Flood WarningFFCForsyth, Fulton67 hr
Jan 25, 3:20 AM ESTRiver Flood WarningFFCForsyth23 hr
Jan 25, 8:25 AM ESTRiver Flood WarningFFCCobb14 hr
Jan 25, 9:06 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs5 days
Jan 25, 9:08 AM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe31 hr
Jan 25, 9:26 AM ESTRiver Flood WarningFFCCobb, Douglas60 hr
Jan 25, 11:03 AM ESTRiver Flood WarningFFCChattooga49 hr
Jan 25, 1:49 PM ESTRiver Flood WarningFFCBarrow, Jackson20 hr
Jan 25, 2:10 PM ESTRiver Flood WarningFFCMorgan, Newton3 hr
Jan 25, 2:12 PM ESTRiver Flood WarningFFCFayette, Spalding26 hr
Jan 25, 3:32 PM ESTRiver Flood WarningFFCCobb55 min
Jan 25, 4:47 PM ESTSpecial Weather StatementFFCHeard, Troup28 min
Jan 25, 4:52 PM ESTSpecial Weather StatementFFCHarris23 min
Jan 25, 5:13 PM ESTSpecial Weather StatementFFCDouglas32 min
Jan 25, 5:15 PM ESTSpecial Weather StatementFFCHarris, Meriwether30 min
Jan 25, 5:30 PM ESTSpecial Weather StatementFFCFayette30 min
Jan 25, 5:42 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton33 min
Jan 25, 5:44 PM ESTSpecial Weather StatementFFCMeriwether, Pike, Spalding31 min
Jan 25, 5:58 PM ESTSpecial Weather StatementFFCHenry32 min
Jan 25, 6:14 PM ESTSpecial Weather StatementFFCDeKalb, Gwinnett, Rockdale31 min
Jan 25, 6:16 PM ESTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding29 min
Jan 25, 6:32 PM ESTSpecial Weather StatementFFCHenry28 min
Jan 25, 6:35 PM ESTSpecial Weather StatementFFCSumter40 min
Jan 25, 6:45 PM ESTSpecial Weather StatementFFCBanks, Barrow, Hall, Jackson, Morgan, Newton and 2 more45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.